Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 165, NWS State College, PA

August 10, 2004McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 10, 2004, 3:55 PM EDT for McKean County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2004, 3:55 PM EDT (19:55 UTC)
Expired
Aug 10, 2004, 5:00 PM EDT
In force
65 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County McKean County, PA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 1:10 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:22 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 10, 3:22 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT TUE AUG 10 2004

.SYNOPSIS...

SYNOPTIC SCALE...
DEEP UPPER LEVEL LOW PERSISTS ACROSS EASTERN CANADA...N OF THE GREAT
LAKES. SEVERAL EMBEDDED SHORTWAVES ROTATING AROUND PARENT LOW WILL
ALLOW UPPER LEVEL TROUGH TO DIG FURTHER S...AND SHARPEN
WED-THU...BEFORE EVENTUALLY LIFTING BACK TO THE N LATE FRI THROUGH
SUN.

AT THE SFC...WEAK COLD FRONT APPROACHING FROM W WILL CONTINUE TO
DECELERATE...AS MID AND UPPER LEVEL WINDS BECOME NEARLY PARALLEL.
SEVERAL SFC WAVES WILL DEVELOP AND RIDE NE ALONG FRONT...PROVIDING
SEVERAL BOUTS OF RW/TRW INTO FRI. HIGH PRES WILL THEN BUILD E OVER
THE WEEKEND.

MESOSCALE...COLD FRONT STILL ACROSS EXTREME EASTERN OH. TWO BROKEN
LINES OF TSTMS MOVING E ACROSS PA...ONE ACROSS CENTRAL AND
NE...WHILE ANOTHER STILL DEVELOPING ACROSS FAR W. TEMPS GENERALLY
RANGING FROM L-M 70S ACROSS HIGHER TERRAIN OF FAR NW/LAURELS...TO
THE LOWER 80S ACROSS LOWER AND MID SUSQ VALLEY. DEWPTS HAVE
INCREASED INTO THE LOWER 60S N AND W...AND INTO THE MID/UPPER 60S
ACROSS LOWER/MID SUSQ. GUSTY SSW FLOW ACROSS WEST AND CENTRAL...WITH
SOME GUSTS (OUTSIDE OF TSTMS) UP TO 20-25 MPH. WINDS L/V ACROSS
LOWER AND MID SUSQ.

&&

.AVIATION...

NUMEROUS TSTORMS ACROSS NORTHERN CWA AND SCATTERED CONVECTION ACROSS
THE SOUTH THROUGH EARLY EVENING WILL OCCASIONALLY BRING TAF SITES
DOWN TO IFR/MVFR CONDITIONS.  THEN JUST CHANCE FOR SHOWERS THIS
EVENING.  CEILINGS/VSBYS WILL DIP BACK TO MVFR CONDITIONS BETWEEN
06Z-14Z BEFORE LIFTING AFTER DAYTIME HEATING BEGINS.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

TONIGHT...FIRST LINE OF TSTMS WILL CONTINUE TO MOVE E ACROSS MID AND
UPPER SUSQ VALLEY THROUGH SUNSET...AND POSSIBLY INTO PORTIONS OF
LOWER SUSQ AROUND/SHORTLY AFTER SUNSET...WHILE SECOND ADVECTS INTO
WESTERN AND CENTRAL AREAS THROUGH SUNSET...THEN POINTS TO THE E
BETWEEN SUNSET AND MIDNIGHT. SOME INSTABILITY BEING RELEASED WITH
FIRST LINE MAY PRECLUDE SEVERITY OF SECOND LINE SOMEWAHT...BUT WITH
STRONG LOW LEVEL JET ADVECTING HIGHER INSTABILITY/LOW LEVEL WARMTH
INTO AREA...STILL NEED TO WATCH. WL KEEP CHC POPS MOST AREAS THROUGH
MIDNIGHT...THEN DECREASE SIGNIFICANTLY THEREAFTER AS FORCING SHIFTS
E AND N...AND INSTABILITY WANES. WL MAINTAIN SLIGHT CHC ACROSS LOWER
SUSQ INTO THE PRE-DAEN HOURS...WHERE SHOWERS MAY LINGER. FOR
MINS...WENT CLOSE TO MAV/MET MOS BLEND.

WED-WED NT...AREAS WILL BE UNDER SUBSIDENT RIGHT FRONT (EXIT) REGION
OF INCOMING UPPER LEVEL JET STREAK...AND THEREFORE THINK MOST OF DAY
WILL BE DRY. HOWEVER...AS JET MAX SHIFTS FURTHER E AND N...SOUTH
CENTRAL MTNS AND LOWER SUSQ WL EVENTUALLY BE PLACED IN MORE
FAVORABLE RIGHT ENTRANCE REGION OF JET FROM AROUND SUNSET INTO MUCH
OF TOMORROW NIGHT. THEREFORE...WENT WITH SLIGHT CHC TO CHC POPS FOR
WED...BUT FOR VERY LATE IN THE DAY. AS REGION BECOME LOCATED UNDER
MORE FAVORABLE REGION FOR UVM TOMORROW NIGHT...WL INCREASE POPS TO
CHC...WITH HIGHEST CHC ACROSS SUSQ VALLEY. AS FOR SEVERE...WL NEED
TO WATCH AS MID LEVEL WINDS INCREASE. HOWEVER...OTHER SIGNIFICANT
ATTRIBUTE MAY BE HVY RAIN...AND TRAINING ECHOES ACROSS FAR LOWER
SUSQ VALLEY WHERE HIGHER PWS WILL REACH.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...

THU...HIGH DEGREE OF UNCERTAINTY IN MODEL SOLUTIONS...IN PART DUE TO
THE POTENTIAL EFFECTS (OR LACK THEREOF) FROM BONNIE. CURRENT
THINKING IS THAT RIDGE OFF E COAST SHOULD AMPLIFY A BIT MORE THAN
CURRENT MODEL SOLUTIONS IMPLY...WHICH WOULD SLOW FORWARD MOVEMENT OF
INCOMING UPPER LEVEL TROUGH. EXPECT WAVE FORMATION TO DEVELOP ON
THIS FRONT...AND THEREFORE WL KEEP CHC POPS IN FOR MOST LOCALES THU
INTO THU NIGHT.

FRI...DEPENDING ON EVENTUAL TRACK/EVOLUTION OF BONNIE...FRONT
COULD SLOW DOWN EVEN MORE...ESP IF BONNIE CAN STRENGTHEN A BIT
MORE...WHICH IN TURN MAY HELP BUILD THE RIDGE A BIT MORE OFF THE E
COAST. EITHER WAY...WL MAINTAIN CHC POPS FOR CENTRAL AND EASTERN
AREAS THROUGH MIDDAY FRI...AND EVEN LINGER THESE INTO THE LATE AFTN
ACROSS THE FAR E...WITH JUST SLIGHT CHC ACROSS FAR W FIR FRI AFTN.

FRI NT-SUN NT...FOR NOW...LOOKS GENERALLY FAIR...BUT COOL...ESP AT
NIGHT. SOME HIGH CLOUDS MAY DEVELOP ACROSS FAR SE LATE
SUN...DEPENDING ON EVENTUAL TRACK/EVOLUTION OF CHARLIE.

MON-TUE...WL ADD SLIGHT CHC FOR SE AREAS FOR MON-MON NT...THINKING
THAT SOME MOISTURE COULD SNEAK N AHEAD OF CHARLIE. WL THEN ADD
SLIGHT CHC FOR CENTRAL AND W FOR TUE...AND CHC FOR SE AS SHORTWAVE
APPROACHES FROM E BY LATE TUE...AND SOME MOISTURE COULD AFFECT FAR
SE AREAS FROM CHARLIE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ004>006-010>012-
     017>019-037-041-042-045-046-049-051>053 UNTIL 8 PM EDT.
&&

SYNOPSIS...
AVIATION...RXR
SHORT TERM/LONG TERM...KL
Hazardous weather outlook, Aug 10, 4:21 AM EDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 AM EDT TUE AUG 10 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-110821-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
INCLUDING THE CITIES OF...AKRON...ALTOONA...ANNVILLE...ASHLAND...
BEDFORD...BELLEFONTE...BELMONT...BERWICK...BLOOMSBURG...BRADFORD...
BREEZEWOOD...CAMP HILL...CARLISLE...CHAMBERSBURG...CLEARFIELD...
COLONIAL PARK...COLUMBIA...CORNWALL...DALLASTOWN...DANVILLE...
DUBOIS...EAST PETERSBURG...EBENSBURG...ELIM...ELIZABETHTOWN...
ENOLA...EPHRATA...FRACKVILLE...GETTYSBURG...GREENCASTLE...HANOVER...
HARRISBURG...HERSHEY...HOLLIDAYSBURG...HUMMELSTOWN...HUNTINGDON...
JERSEY SHORE...JOHNSONBURG...JOHNSTOWN...KANE...KULPMONT...
LANCASTER...LEBANON...LEMOYNE...LEOLA...LEWISBURG...LEWISTOWN...
LINGLESTOWN...LITITZ...LOCK HAVEN...LOWER ALLEN...MAHANOY CITY...
MANHEIM...MANSFIELD...MECHANICSBURG...MIDDLETOWN...MIFFLINBURG...
MILLERSVILLE...MILTON...MINERSVILLE...MONTOURSVILLE...MOUNT CARMEL...
MOUNT JOY...MYERSTOWN...NANTY-GLO...NEW CUMBERLAND...NEW HOLLAND...
NORTHUMBERLAND...PALMYRA...PARKVILLE...PORTAGE...POTTSVILLE...
PROGRESS...RED LION...RIDGWAY...SCHUYLKILL HAVEN...SELINSGROVE...
SHAMOKIN...SHENANDOAH...SHIPPENSBURG...SOMERSET...SPRY...ST. CLAIR...
ST. MARYS...STATE COLLEGE...STEELTON...SUNBURY...TAMAQUA...
THREE MILE ISLAND...TYRONE...WARREN...WAYNESBORO...WEIGELSTOWN...
WELLSBORO...WESTMONT...WILLIAMSPORT...WILLOW STREET...
WINDBER AND YORK
421 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT CENTRAL
PENNSYLVANIA TODAY.  THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WIND GUSTS. HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

TROPICAL STORMS BONNIE AND CHARLIE HAVE THE POTENTIAL TO AFFECT
PORTIONS OF THE AREA IN THE COMING SEVERAL DAYS.  TROPICAL STORM
BONNIE...CURRENTLY OVER THE SOUTHERN GULF OF MEXICO...IS EXPECTED TO
LIFT NORTHWARD ALONG THE MID ATLANTIC COAST BY SATURDAY. LOCALLY
HEAVY RAIN CAN BE EXPECTED ALONG AND NEAR ITS PATH. TROPICAL STORM
CHARLIE...CURRENTLY OVER THE CENTRAL CARRIBBEAN...IS EXPECTED TO
FOLLOW A SIMILAR PATH AND COULD REACH THE MID ATLANTIC REGION AS
EARLY AS DAY 7 (MONDAY) OR TUESDAY. AGAIN...A LOCALLY HEAVY RAIN
THREAT WOULD EXIST ALONG AND NEAR CHARLIES PATH.

In the hours before

Special weather statement, Aug 10, 1:18 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 PM EDT TUE AUG 10 2004

PAZ004>006-010>012-017>019-037-041-042-045-046-049-051>053-110000-
CAMERON PA-CLEARFIELD PA-COLUMBIA PA-ELK PA-MCKEAN PA-MONTOUR
PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING
PA-NORTHUMBERLAND PA-POTTER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON
PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA-
118 PM EDT TUE AUG 10 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMERON...CENTRE...CLEARFIELD...CLINTON...COLUMBIA...ELK...
LYCOMING...MCKEAN...MONTOUR...NORTHUMBERLAND...POTTER...SULLIVAN...
TIOGA...UNION AND WARREN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

ONDREJIK
Special weather statement, Aug 10, 1:24 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT TUE AUG 10 2004

PAZ012-101815-
NORTHERN CLINTON-
124 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES NORTHEAST OF CLEARFIELD...MOVING
NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR KEATING AROUND 140
PM...KETTLE CREEK STATE PARK AROUND 145 PM...WESTPORT AROUND 155
PM...TAMARACK AROUND 200 PM...RENOVO AROUND 205 PM AND HYNER AROUND
215 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ONDREJIK
Special weather statement, Aug 10, 2:03 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
203 PM EDT TUE AUG 10 2004

PAZ012-101900-
NORTHERN CLINTON-
203 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF LOCK HAVEN...MOVING NORTHEAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR HYNER AROUND 215 PM AND GLEN
UNION AROUND 220 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ONDREJIK
Special weather statement, Aug 10, 2:25 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT TUE AUG 10 2004

PAZ004-101915-
WARREN-
225 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF CORRY...MOVING NORTHEAST AT 60
MPH. THE THUNDERSTORM WILL BE NEAR SUGAR GROVE AROUND 230 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ONDREJIK
Special weather statement, Aug 10, 2:35 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT TUE AUG 10 2004

PAZ019-101930-
SOUTHERN CENTRE-
235 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM CONTINUE TO AFFECT SOUTHERN CENTRE COUNTY
THROUGH 330 PM...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STATE COLLEGE...MOVING EAST NORTHEAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR CENTRE HALL...PLEASANT GAP AROUND
245 PM...ZION AROUND 255 PM...MILLHEIM AROUND 310 PM AND REBERSBURG
AROUND 315 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

KL
Special weather statement, Aug 10, 3:54 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
354 PM EDT TUE AUG 10 2004

PAZ024-102045-
CAMBRIA-
354 PM EDT TUE AUG 10 2004

...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA COUNTY THROUGH 445 PM...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WESTMONT...MOVING EAST AT 25 MPH. THE
THUNDERSTORM WILL BE NEAR EAST CONEMAUGH AROUND 400 PM...VINCO AROUND
405 PM...SOUTH FORK...SUMMERHILL...SIDMAN AROUND 410 PM...WILMORE
AROUND 415 PM...SPRING HILL...PORTAGE...EBENSBURG AROUND 420 PM AND
CASSANDRA AROUND 425 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

JV

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:43 PM EDTSevere Thunderstorm WarningCTPWarren62 min
Aug 10, 4:58 PM EDTSevere Thunderstorm WarningCTPSnyder47 min
Aug 10, 5:50 PM EDTSevere Thunderstorm WarningCTPPotter40 min
Aug 10, 6:17 PM EDTSevere Thunderstorm WarningCTPCambria58 min
Aug 10, 6:58 PM EDTSevere Thunderstorm WarningCTPTioga62 min
Aug 10, 7:44 PM EDTSevere Thunderstorm WarningCTPPerry31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.